MAUDE Adverse Event Report: NORTHGATE TECHNOLOGIES INC. CONMED; GAS WARMER IN-LINE

NORTHGATE TECHNOLOGIES INC. CONMED; GAS WARMER IN-LINE
Model Number 72-00181-0
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Nti was notified on july 10, 2017 of event.Conmed (nti customer) (b)(4).Nti issued return authorization (rma) number (b)(4) for the unit, and (b)(4) for the warmer (accessory) on same day to return product for evaluation.Conmed contacted customer for more details (date unknown).Nti requested follow-up on july 20, 2017.Nti follow-up via e-mail on july 24, 2017.Product still not received as of date of initial report.A device history record review was conducted on 8/2/2017.Unit was manufactured on 11/11/2015 under work order (b)(4).No issues were noted for this unit in the device history record.Unit passed all tests, including being run for 6-hours prior to release.No nonconformances were noted with the lot.
 
Event or Problem Description
Northgate technologies, incorporated was notified via e-mail on july 10, 2017 of an event in which it was alleged, "gas warmer starting smoking and burned a hole through the drape.".
 
Additional Manufacturer Narrative
An additional warmer and insufflator unit were received by nti on (b)(6) 2018.The system underwent evaluation by engineering under capa 18028.On the warmer connector, pin 4 and pin 5 are connected to the heating element.Pin 6 is connected to one side of the resistive thermal device (rtd).On the warmer board, pin 5 is connected to 24v to power the heating element and pin 4 is the return for the heating element through the field effect transistor (fet) switches to ground while pin 6 is connected directly to ground (return for the rtd).The current through the heating element is controlled by turning the fet switches on and off.If the warmer connector is rotated in such a way that it causes a one pin offset to the warmer board, the heating element would be connected directly between 24v and ground and cause overheating with no control possible form the warmer board.Misalignment of the connector could be caused by the connector components (especially the back nut) coming loose or someone dissembling and re-assembling it without paying attention to the keying of the internal parts.This warmer was received with the connector disassembled.The root cause was determined to be the misalignment (axial misalignment) of the warmer connector to the warmer port on the device resulting from lose or incorrect assembly of the connector post manufacturing.As a result, unrestricted current flow (> 1.2a) caused the heater element to heat up to 350+ deg f; subsequently melting the plastic sheath and generating smoke.This was further verified by actually attaching an improperly assembled warmer (the pins were rotated to create a one pin axial offset) to a warmer board.The result was that the warmer sheath heated up to 305 deg f with smoke coming out from the warmer inlet within 3 minutes.This was further confirmed via photographic evidence of the warmer involved in this incident, in that the connector arrived at nti disassembled (photo).The additional warmer received at nti on (b)(6) 2018 was properly assembled, however the back nut on the connector was able to be removed by hand (where it is normally only able to be removed by the use of a tool).- attachment: [capa 18028 inv signed (closed to 17053).Pdf, car 17053 - inv2 signed.Pdf].

Brand Name
CONMED
Common Device Name
GAS WARMER IN-LINE
Manufacturer (Section D)
NORTHGATE TECHNOLOGIES INC.
1591 scottsdale court
elgin IL 60123
MDR Report Key6760436
Report Number0001450997-2017-00001
Device Sequence Number1491699
Product Code HIF
UDI-Device Identifier10845854045220
UDI-Public10845854045220
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K022052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 08/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number72-00181-0
Device Catalogue NumberGS1012
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/07/2017
Supplement Date Received by Manufacturer07/07/2017
Initial Report FDA Received Date08/02/2017
Supplement Report FDA Received Date11/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INSUFFLATOR; TROCAR